Allergies

The patient's response- that he is allergic to aspirin because it upsets his stomach needs further clarification. An intolerance to a drug is not necessarily an allergy. In this case it appears to be an side effect, i.e, gastric irritition from aspirin. Since he is currently taking Bufferin, this needs to be clarified.

If somoeone is allergic to aspirin, then this has major implications for what medications might be prescribed for pain. Patients with an allergy to aspirin may also be allergic to other NSAIDs or tartrazine (FDA Yellow Dye # ) which may be in certain drug products or foods.

Patients allergic to aspirin also need to be cautioned to read the labels of over-the-counter( OTC ) drugs since aspirin or salicyclates are common ingredients in cold, headache, and pain remedies, and some antacids (i.e, Pepto-Bismol)

It is important to note any allergies clearly and boldly on the patient's chart and in other locations according to agency or practice policy.